There are many drug and medication ads nowadays with long lists of negative side effects. But were you aware that there are a number of prescription drugs that can be harmful to your hearing? These sorts of medications do exist and they are referred to as ototoxic medications. Ototoxic drugs are prescription or over-the-counter drugs that may damage your hearing and affect your balance. There are more than two hundred recognized ototoxic medications that are regularly used based on data from the American Speech-Language-Hearing Association (ASLHA). The five classes of drugs in this article are a few of the more common ones that you may be familiar with or even be taking.

  • Loop Diuretics – These are sometimes used in the treatment of certain kidney conditions, heart failure, and high blood pressure. Loop diuretics have been shown to cause tinnitus and hearing loss, which is oftentimes only discovered by examination.
  • NSAIDs – Nonsteroidal anti-inflammatory drugs can result in temporary tinnitus and hearing loss in large quantities.A couple of widely used NSAIDs are ibuprofen and naproxen.
  • Salicylates – Commonplace pain relievers such as aspirin or aspirin-containing medications contain Salicylates. A number of people use salicylates on a daily basis to regulate heart conditions. Salicylates have the ability to cause tinnitus (a ringing sound in the ears) and diminished hearing, although these conditions will go away when you no longer take the medication.
  • Aminoglycoside Antibiotics – Aminoglycoside antibiotics are used to treat bacterial infections; they have names such as streptomycin, neomycin, kanamycin, gentamicin and amikacin.The free radicals produced by these medications can lead to inner ear damage.Children have been known to be born deaf as a result of the mother using streptomycin or kanamycin while pregnant.
  • Chemotherapy Drugs – Strong drugs such as carboplatin, bleomycin, cyclophosphamide and cisplatin are used to treat cancer, but can cause permanent hearing damage. If you have any hearing or balance changes from your chemotherapy medications, talk to your oncologist.

The risk for hearing damage generally rises with dosage for most drugs and when more than one of these medications are taken at once. To protect your ear health, ask your physician for substitutes to known ototoxic drugs; if they cannot be avoided, make sure you are getting the appropriate dose precisely as directed.